Mon Oct 24 05:22:09 CAT 2016
Plea for a 72-hour break from Fees Must Fall

Open letter to South Africa’s students‚ universities and government‚ represented by Minister in the .

HIV drugs can swell glands

By unknown | Oct 31, 2007 | COMMENTS [ 0 ]

Zinhle Mapumulo

Zinhle Mapumulo

Gynaecomastia or breast enlargement in men treated with highly active antiretroviral therapy (Haart) might be new in South Africa but has yet to be reported in Europe.

Gynaecomastia, the development of abnormally large mammary glands in males resulting in breast enlargement that can sometimes cause secretion of milk, has been reported since 1998 in men and women receiving antiretroviral therapy in the US.

But its prevalence in European countries has not been established.

However, researchers have proved that there is a strong link between ARV drugs and gynaecomastia in men. Efavirenz, Didanosine, Staduvine and Kaletra - which a combination of Lopinavir and Ritonavir - drugs have been identified as the possible cause of gynaecomastia in men.

There is no local data supporting these findings but all ARV drug packages associated with gynaecomastia in men indicate that their side-effects might include this condition.

Learn more about different ARV drug side-effects in Sowetan next week.


Login OR Join up TO COMMENT